Florida, 2006

Heavy Rain in Florida, August 24, 2006

August 24, 2006 · NWS JAX · 1 event in 1 county or zone

25 inches of rainfall thus far in the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

EM relayed a report of 3.25 inches of rainfall thus far in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 24, 2:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 2:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 AM EDT THU AUG 24 2006

.CURRENTLY...SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY FRONT
OVER SRN SC...CENTRAL GA AND AL. SFC RIDGE AXIS IS OVER SRN FL WITH
LIGHT SW FLOW OVER THE FORECAST AREA. LIKE LAST NIGHT...SFC MOISTURE
CONVERGENCE NOTED OVER THE FL BIG BEND AREA WITH BEST CONVERGENCE
JUST SW OF CROSS CITY. 24 HR CHANGES SHOWS DEWPOINTS A BIT HIGHER
OVER SRN ZONES BUT NEAR THE SAME ELSEWHERE. ISOLATED SHOWERS AND
REMNANTS OF EARLIER CONVECTION OVER SE GA HAS ALL BUT FADED. A FEW
SHOWERS BEGINNING TO MAKE THEIR WAY ONTO FL PENINSULA OVER SW MARION
AND SW ALACHUA COUNTY AT THIS TIME. PATCHY FOG IS POSSIBLE ESP OVER
SRN ZONES THIS MORNING IN MORE CLOUD-FREE AREAS AND WHERE SOME RAIN
FELL ON WED. WATER VAPOR IMAGERY SHOWS UPPER HIGH OFF THE E CENTRAL
FL COAST AND UPPER LOW OVER GULF OF MEXICO NEAR 27N88W RESULTING IN
LIGHT 10 KT SW FLOW ABOVE 300 MB. MEAN FLOW FROM 0-6 KM VERY WEAK IN
THE LATEST SOUNDING FROM THE WSW AT 6 KNOTS AND PWAT WAS 2.2 INCHES.

.SHORT TERM...BOTH GFS AND NAM IN DECENT AGREEMENT SHOWING MEAN
LAYER MOISTURE TO REMAIN HIGH TODAY AROUND 70-80% WITH THE FRONT
JUST TO OUR N AND A MOIST SW FLOW CONTINUING. GFS APPEARS TO HAVE
PROBLEM WITH CONVECTIVE FEEDBACK IN SE GA AND INCREASES WINDS IN THE
LOW LEVELS A BIT TOO MUCH. NAM WHICH DOES NOT SHOW THIS STILL HAS
POPS IN THE 70-80% RANGE TODAY...WHICH IS REASONABLE CONSIDERING
CONVECTION IS ALREADY STARTING TO TAKE PLACE OVER SW SECTIONS OF
CWA. HAVE PREFFERED NAM SOLUTION FOR POPS WITH CATEGORICAL POPS OVER
SECTIONS OF SE GA AND FOR AREAS IN NE FL NEAR A LATE-FORMING E COAST
SEA BREEZE AND W OF A LINE FROM PALATKA TO GAINESVILLE TO LIVE OAK.
HEAVY RAINFALL IS MAIN THREAT. COULD BE ISOLD WATERSPOUTS AGAIN
WITH DEEP MOISTURE...LIGHT WINDS AND PLENTY OF INSTABILITY.
CONVECTION WILL BE SLOW TO DECREASE TONIGHT WITH NUMEROUS SHOWERS AND
STORMS BETWEEN ABOUT 22Z-01Z THEN BECOMING ISOLATED NOT UNTIL
AFTER ABOUT 04Z-05Z DUE TO THE FAVORABLE DIVERGENCE ALOFT AND RICH
MOISTURE AND ANY LINGERING BOUNDARIES. FRI...GFS AND NAM SHOW WEAK
SFC TROUGHING OVER SRN GA /EXTREME N FL. CONVECTION EXPECTED TO
FOCUS NEAR THE FRONT AND HEAVY RAINFALL IS A GOOD POSSIBILITY
ESPECIALLY ALONG AND JUST S OF THE BOUNDARY. EXPECT CONVECTION TO
GET EARLY START AGAIN W OF A GAINESVILLE TO OCALA LINE. WILL CONT
WITH HIGH LIKELY POPS SRN ZONES AND CHANCE OVER NRN GA ZONES. MORE OF
MODEL BLEND USED DUE TO NAMS BIAS OF FORMING SFC LOW PRES OVER NE
GULF OF MEXICO.

FRI NIGHT AND INTO SAT...SCT TO OCCASIONAL NUMEROUS SHOWERS AND
STORMS EXPECTED MAINLY FOCUSED OVER FL ZONES WHERE LINGERING BOUNDARY
REMAINS. GFS SHOWS RIDGE BUILDING TO THE N OF THE FORECAST AREA
RESULTING IN DRYING AND SUBSIDENCE ABOVE 700 MB WHICH WILL LIMIT
CONVECTION IN THE SCT RANGE. USED BLEND OF MODEL TEMPS WITH HIGHS IN
THE UPPER 80S TO NEAR 90 ...HELD BACK DUE TO INCREASED CLOUD COVER.

.LONG TERM...SUN-WED. MID-UPPER LEVEL RIDGE JUST N OF THE FORECAST
AREA WILL SLIP SWD NEXT WEEK WITH A RETURN TO SW FLOW BY MID WEEK.
ONSHORE FLOW SUN AND MON IN COMBINATION WITH SUFFICIENT MOISTURE
THROUGH 700 MB AND LOW LEVEL CONVERGENCE FROM COASTAL
TROUGHING SUPPORTS AT LEAST 30% POPS (MOSTLY SHOWER ACTIVITY) GIVEN
BY MEX GUIDANCE. THIS IS CLOSE TO ENSEMBLE NUMBERS AS WELL. TEMPS
EXPECTED TO BE NEAR NORMAL IN THE LOWER TO MID 70S AND HIGHS AROUND
90.

&&

.MARINE...SURFACE TROUGH SAGS FURTHER SOUTH TODAY REACHING
SOUTHEAST GEORGIA BY AROUND 00Z. TROUGH REMAINS STALLED THERE
THROUGH FRIDAY...THEN GETS PUSHED SOUTH OF THE WATERS OVER THE
WEEKEND AS HIGH PRESSURE BUILDS TO THE NORTH. WINDS GENERALLY
SOUTHWEST AROUND 10 KNOTS...EXCEPT A LITTLE STRONGER AT NIGHT
OFFSHORE DUE TO THE NOCTURNAL SURGE. WINDS BECOME ONSHORE OVER THE
WEEKEND AND INCREASE TO A SUSTAINED 15 KNOTS BY SUNDAY WHICH BUILD
THE SEAS. THE NAM NOT AS PRONOUNCED WITH THE TROPICAL LOW THAT IT HAS
BEEN TRYING TO DEVELOP AND WAS ABLE TO BLEND BOTH THE NAM AND GFS.
MAIN CONCERNS FOR THE NEXT COUPLE OF DAYS WILL BE FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS MOVING OFFSHORE. SOME
OF THE STORMS MAY BE STRONG WITH FREQUENT CLOUD TO WATER LIGHTNING.

&&

.AVIATION...SURFACE TROUGH MOVES INTO SOUTHEAST GEORGIA BY 00Z THIS
EVE. IN ADDITION...A SHORT WAVE WILL BE MOVING THROUGH THE AREA
LATE THIS AFTERNOON AND EVE. A MOIST AND UNSTABLE SOUTHWEST FLOW OUT
AHEAD OF TROUGH WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS
AFFECTING ALL TAF SITES TODAY. SCATTERED STORMS ARE ALREADY ACROSS
THE NE GULF COAST AND MOVING INLAND ACROSS THE GULF COAST. EXPECT AN
EARLY ONSET OF STORMS AROUND THE GNV TAF SITE BY AROUND 15-16Z WITH
ANOTHER ROUND POSSIBLE TIL 22Z WITH THE GULF COAST SEABREEZE. ACROSS
THE REST OF THE TAF SITES...EXPECT MOST OF THE THUNDERSTORMS AFT 18Z
AND UNTIL 00Z. EXPECT MOST OF THE STORMS TO BE OVER BY AROUND
00Z...BUT SOME STORMS MAY LINGER BEYOND 00Z ALONG THE EAST COAST
SITES (JAX...CRG...SSI) DUE TO THE COMBINATION OF ENHANCED LOW LEVEL
CONVERGENCE FROM SHALLOW EAST COAST SEABREEZE AND PASSAGE OF SHORT
WAVE. FOR NOW...HAVE THUNDERSTORMS IN THE VICINITY IN THE 22Z-02Z
TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  72  90  72 /  80  50  50  30
SSI  87  76  86  76 /  80  60  50  30
JAX  90  74  88  73 /  80  60  60  40
SGJ  88  75  86  76 /  70  60  60  50
GNV  89  73  88  73 /  80  50  70  50
OCF  89  73  88  73 /  80  40  70  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...SHASHY
MARINE/FIRE WX/AVIATION...PETERSON
Hazardous weather outlook, Aug 24, 4:42 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 AM EDT THU AUG 24 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
542 AM EDT THU AUG 24 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY...

DUE TO HIGH ATMOSPHERIC MOISTURE OVER THE AREA AND A TROUGH OF LOW
PRESSURE OVER SOUTHERN GEORGIA...SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TODAY. SHOWERS AND STORMS WILL BE DEVELOPING OVER INLAND
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS MORNING THEN SPREAD
TOWARD THE EAST COAST DURING THE AFTERNOON. MARINERS SHOULD BE
PREPARED FOR STORMS MOVING TOWARD THE COAST BY EARLY AFTERNOON.
SIMILAR TO YESTERDAY SOME STORMS WILL BE CAPABLE OF PRODUCING A
WATERSPOUT ALONG THE EAST COAST.

THE OTHER CONCERNS WITH THE STORMS WILL BE LOCALLY HEAVY RAINFALL
WHICH WILL LIKELY CAUSE TEMPORARY FLOODING IN POOR DRAINAGE AREAS AND
FLOOD PRONE AREAS. THERE IS ALSO THE POSSIBILTY OF EXCESSIVE
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH WITH THE STRONGER STORMS.
MOVEMENT OF THIS ACTIVITY WILL BE EAST TO SOUTHEAST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FRONTAL TROUGH OVER THE REGION AND HIGH ATMOSPHERIC MOISTURE WILL
ONCE AGAIN LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL MAINLY OVER EXTREME
SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA. RAIN CHANCES WILL
DECREASE GRADUALLY DURING THE WEEKEND AS THE FRONTAL TROUGH WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
August 24, 5:00 AM EST
Where
Flagler County, Flagler Beach
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521788.